Colorado, 2024

Flash Flood and Hail in Colorado, June 27, 2024

June 27, 2024 · NWS GJT · 4 events in 2 counties and zones

Deep subtropical moisture increased across eastern Utah and western Colorado and combined with forcing from a strong low pressure trough digging across the Intermountain West to result in widespread severe thunderstorms. These storms produced severe wind gusts, large hail and heavy rain that resulted in flash flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep subtropical moisture increased across eastern Utah and western Colorado and combined with forcing from a strong low pressure trough digging across the Intermountain West to result in widespread severe thunderstorms. These storms produced severe wind gusts, large hail and heavy rain that resulted in flash flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 27, 10:55 AM MST, 2 hours 5 minutes earlier. Its key messages:

  • Deep subtropical moisture will remain in place today with widespread showers and thunderstorms expected.
  • Stronger storms will be capable of producing heavy rain, gusty winds, and hail. Localized severe storms and flash flooding are possible. A Flood Watch remains in effect for much of eastern Utah and all of western Colorado from noon to midnight.
  • Look for a slight downturn in thunderstorms on Friday before mostly dry weather returns for Saturday. The next push of moisture looks to arrive on Sunday.
Area forecast discussion, Jun 27, 10:55 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1155 AM MDT Thu Jun 27 2024

.KEY MESSAGES...

- Deep subtropical moisture will remain in place today with
 widespread showers and thunderstorms expected.

- Stronger storms will be capable of producing heavy rain, gusty
  winds, and hail. Localized severe storms and flash flooding
  are possible. A Flood Watch remains in effect for much of
  eastern Utah and all of western Colorado from noon to
  midnight.

- Look for a slight downturn in thunderstorms on Friday before
  mostly dry weather returns for Saturday. The next push of
  moisture looks to arrive on Sunday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 345 AM MDT Thu Jun 27 2024

All signs point to an exciting and busy day across western
Colorado and eastern Utah. This will be in response to a strong
trough of low pressure digging into the Intermountain West this
afternoon, as well as the abundance of subtropical moisture in
place across the area. Precipitable water values are still on
track to exceed 200 to 250 percent of normal today with the 00Z
GJT sounding recording a PWAT of 1.08 inches. Additional, deep
moisture has translated to surface dewpoints in the 50s and 60s
overnight, and this trend will continue going through the day.
Early this morning we've seen scattered showers with embedded
thunderstorms focused north of I-70, thanks to the passage of a
shortwave in zonal flow aloft. CAm guidance projects this
shower activity will dissipate by 12Z, ushering in a period of
daytime heating which will aid in thunderstorm development later
this morning. As the upper level trough continues to progress
farther east into western Montana, modest ascent and steepening
lapse rates overhead will aid in afternoon destabilization. ML-
CAPE is forecast to reach 1000-1500 J/kg across much of the area
this afternoon which will lead to increase potential for severe
thunderstorms. In fact, with this morning's package, the Storm
Prediction Center upgraded much of western Colorado and eastern
Utah to a Slight (level 2 of 5) risk for severe thunderstorms.
The primary concerns from storms will be gusty outflow winds in
excess of 60 mph and large hail. Outside of the more organized
convection, pea to half-inch hail will be common as well as wind
gusts of 45 to 55 mph.

But, that's not the only hazard on the table today. As has been
advertised the last several days, the presence of anomalously
high moisture will result in moderate to heavy rain with showers
and thunderstorms. And, subsequently, the potential for flooding
and flash flooding will be there, particularly for burn scars,
slick rock, slot canyons, and steep terrain. Out forecast area
remains under a Slight (level 2 of 4) risk for excessive rain
today and, as a result, made no changes to the Flood Watches. Be
sure to monitor the latest forecasts and be prepared to take
action should Flash Flood Warnings be issued!

Even with the loss of daytime heating, showers and storms are
expected to continue into the overnight hours. There are some
notable differences regarding overall coverage in the CAm
guidance but, either way, unsettled weather will persist as an
embedded wave tracks to the north. The upper level trough will
become positively-tilted as it reaches the Dakotas on Friday.
This will drag some slightly drier air into the area as we
remain cut off from the main tap of subtropical moisture to the
south. All the same, PWATs will stay elevated across the
forecast area and, once daytime heating and orographics has
their way, at least scattered showers and storms will develop
Friday afternoon. Even though we won't have dynamics conducive
to stronger thunderstorms, any storms that do develop will be
capable of producing gusty winds in excess of 50 mph, small
hail, and heavy rain. Localized flash flooding will be possible
given already saturated soils.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 345 AM MDT Thu Jun 27 2024

The wave tracking across the northern Rockies Friday afternoon and
evening will keep showers and thunderstorms going across the
northern and central mountains, before finally tapering off some
time after midnights. Drier air aloft and ridging looks to build in
for Saturday, and models are very keep to dry things out fast,
limiting chances of afternoon convection exclusively to the Colorado
Divide mountains. And yes, with forcing limited to differential
daytime heating, any afternoon convection that does fire will be
tied strongly to the terrain, leading to a comparative downturn in
coverage compared to days previous. However, models are notorious
for trying to scour out surface moisture far faster than reality,
and this has occurred multiple times in the last few weeks alone. So
it is likely that there will be more moisture available no Saturday
than is currently projected, and showers and thunderstorms will fire
off all terrain features rather than just along the Divide. The main
threats with these showers will continue to be heavy rains, gusty
winds, and frequent lightning.

By Sunday, the subtropical high will have made its way to the
southern Plains, centered somewhere over the Texas/Oklahoma border.
In the meantime, a trough is forecast to move onto the west
coast, leaving the Desert Southwest sandwiched between these
features. This is a prime setup for a tap of subtropical and
tropical moisture to be drawn northward into the Desert
Southwest and, while I can neither confirm nor deny that this is
the start of the Monsoon, it is certainly reminiscent of a
monsoonal surge. As this rich tap of tropical moisture makes its
way northward Sunday, look for an expansion in storm in storm
coverage during the afternoon hours. This pattern will rinse and
repeat Monday before the west coast trough sweeps through and
disrupts the tropical moisture tap for Tuesday onward. One
concern is how much of an impact overnight convection and
morning cloudiness will have on afternoon storms. Too many
clouds will limit instability and lead to a more stratiform
precipitation form, compared to the more typical afternoon
convection. This will also limit threats from gusty winds and
flash flood producing heavier rains. Something to be watched
closely in the coming days.

As the trough sweeps through late Monday into Tuesday and cuts
off, eastern Utah and western Colorado from the tropical
moisture tap, models are once again quick to dry things outs. At
this far of a remove, its difficult to say whether this is
unrealistically quick drying or not. Either way, a downward
trend in shower and storm coverage is likely, as high pressure
builds in from the west for the late week period.

With increased moisture, showers, and cloud cover, daytime highs are
forecast to run near to around 5 degrees above normal through the
period. Lows will remain mild, running 5-10 degrees above
normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1151 AM MDT Thu Jun 27 2024

Widespread showers and thunderstorms will continue through much
of the TAF period. Storms will be capable of small hail and
gusty outflow winds, as well as heavy rainshowers that will
create TEMPO IFR conditions at terminals. Storms will taper off
near sunset and VCSH/VCTS conditions are expected until around
midnight MDT. VFR conditions are expected by daybreak at most
terminals, with a few mid cloud ceilings hanging around on the
terrain from leftover shower activity.

&&

.HYDROLOGY...
Issued at 345 AM MDT Thu Jun 27 2024

Deep subtropical moisture remains in place today as precipitable
water values run 200 to 250 percent of normal. Additionally,
surface dewpoints will remain in the 50s and 60s. Given this
juicy atmosphere, any thunderstorms that develop today will be
capable of producing heavy rain and, subsequently, flood or
flash flooding, especially as soils become more saturated and
steering flow remains moderate. The Flood Watches remain in
effect for much of eastern Utah and all of western Colorado
from noon to midnight MDT today. Slick rock areas, slot canyons,
and burn scars are at greatest risk for flooding, but urban
flooding is also a concern. Be sure to monitor the latest
forecasts and be prepared to take action should Flash Flood
Warnings be issued!

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch through this evening for COZ001>014-017>023.
UT...Flood Watch through this evening for UTZ022-025-027>029.

&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 27, 5:26 AM MST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
626 AM MDT Thu Jun 27 2024

COZ001>014-017>023-UTZ022>025-027>029-281500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
626 AM MDT Thu Jun 27 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Deep subtropical moisture will fuel widespread showers and
thunderstorms today. Stronger storms will be capable of producing
heavy rain, gusty winds, and hail. Localized severe storms are
possible. Flash flooding is possible today and a Flood Watch remains
in effect from noon to midnight MDT. Showers and storms continue
tonight, particularly along the Continental Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm coverage decreases on Friday but scattered to numerous showers
and thunderstorms are expected over the higher terrain. Even so,
storms will be capable of producing heavy rain with localized flash
flooding remaining possible. Saturday will be the driest day as weak
high pressure builds overhead. The next push of subtropical moisture
looks to arrive on Sunday and will continue to impact the region
through at least early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jun 27, 11:44 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1244 PM MDT Thu Jun 27 2024

COZ021-UTZ022-271915-
Four Corners/Upper Dolores River CO-Southeast Utah UT-
1244 PM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN MONTEZUMA COUNTY THROUGH
115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 20 miles south of Dove Creek to 8 miles southeast of
Twin Falls. Movement is east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hovenweep National Monument and Towaoc.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 1 and 6, and
between mile markers 43 and 47.
 U.S. Highway 160 in Colorado between mile markers 1 and 29.
 Colorado 41 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 10912 3761 10875 3700 10860 3700 10903
TIME...MOT...LOC 1843Z 267DEG 26KT 3748 10901 3706 10892 3679 10896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ERW
Special weather statement, Jun 27, 12:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
103 PM MDT Thu Jun 27 2024

COZ020-021-UTZ028-271930-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
103 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL...
SOUTHWESTERN MONTROSE AND EAST CENTRAL SAN JUAN COUNTIES THROUGH 130
PM MDT...

At 103 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slick Rock, or 19 miles southeast of La Sal, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slick Rock and Summit Point.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 82 and 86.
 U.S. Highway 491 in Utah between mile markers 4 and 11.
 Colorado 90 between mile markers 16 and 28.
 Colorado 141 between mile markers 11 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3781 10923 3806 10939 3837 10877 3807 10857
TIME...MOT...LOC 1903Z 237DEG 25KT 3810 10901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TGR
Special weather statement, Jun 27, 12:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
117 PM MDT Thu Jun 27 2024

COZ019-021-022-271945-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
117 PM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL DOLORES AND CENTRAL
MONTEZUMA COUNTIES THROUGH 145 PM MDT...

At 117 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southeast of Dove Creek to 18 miles
north of Shiprock. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cortez, Dolores, Lebanon, Towaoc, Lewis, Arriola, Yellow Jacket, and
Mesa Verde Natl Park.

This includes the following highways...
 U.S. Highway 491 in Colorado between mile markers 3 and 48.
 U.S. Highway 160 in Colorado between mile markers 18 and 51.
 Colorado 145 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Colorado.

&&

LAT...LON 3770 10840 3703 10834 3703 10874 3761 10883
TIME...MOT...LOC 1917Z 254DEG 21KT 3763 10869 3706 10865

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Jun 27, 12:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
132 PM MDT Thu Jun 27 2024

COZ020-021-UTZ028-272000-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
132 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SAN MIGUEL AND
SOUTH CENTRAL MONTROSE COUNTIES THROUGH 200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm over
Slick Rock, or 27 miles southeast of La Sal, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Nucla, Naturita, Slick Rock, Egnar, and Vancorum.

This includes the following highways...
 Colorado 90 between mile markers 25 and 33.
 Colorado 141 between mile markers 9 and 51, and between mile markers
58 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central Colorado...and southeastern Utah.

&&

LAT...LON 3789 10899 3811 10911 3831 10858 3803 10841
TIME...MOT...LOC 1932Z 245DEG 26KT 3806 10887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Jun 27, 12:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
147 PM MDT Thu Jun 27 2024

COZ001>003-272015-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
147 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RIO BLANCO COUNTY
THROUGH 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rangely, or 55 miles southeast of Vernal, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Rio
Blanco County.

This includes Colorado 64 between mile markers 35 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Colorado.

&&

LAT...LON 3992 10863 4007 10874 4029 10838 4006 10817
TIME...MOT...LOC 1947Z 238DEG 39KT 4009 10860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Jun 27, 12:49 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
149 PM MDT Thu Jun 27 2024

COZ019-021-022-272015-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
149 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTEZUMA AND
CENTRAL LA PLATA COUNTIES THROUGH 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mancos, or 28 miles northwest of Durango, moving east
at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mancos, Dolores, La Plata, Mayday, and Stoner.

This includes the following highways...
 U.S. Highway 160 in Colorado between mile markers 41 and 71.
 Colorado 145 between mile markers 6 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Colorado.

&&

LAT...LON 3729 10854 3759 10855 3767 10796 3731 10794
TIME...MOT...LOC 1949Z 269DEG 32KT 3747 10832

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR

The radar

The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Mesa

When
June 27, 1:00 PM MST to 2:00 PM MST
Where
Mesa County, 1.95 mi S of Fruitvale
Measured
0.88 in hail
Crop damage
$4,000
Reported by
COOP Observer
Coordinates
39.042, -108.465

COOP Observer reported hail of an estimated 0.88 inches, comparable to a Nickle, in the Orchard Mesa area southeast of Grand Junction on the afternoon of the 27th. This hail was reported to have caused damaged to crops within a roughly 2 mile radius.

Flash Flood, Mesa

When
June 27, 2:30 PM MST to 3:30 PM MST
Where
Mesa County, 2.32 mi NNE of Gateway to 2.53 mi WNW of Gateway Hubbard Arpt
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.712, -108.955

A strong thunderstorm moved through Gateway with heavy rain rates of 1 to 3 inches per hour, where 1.18 inches of rain fell in a 30 minute period. Flooding occurred due to the heavy rain rates where water moved wood and rocks into a nearby creek. Internet service was lost during this time.

Thunderstorm Wind, Mesa

When
June 27, 3:30 PM MST to 4:30 PM MST
Where
Mesa County, 5 mi NW of Mack
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.271, -108.936

A strong to severe thunderstorm moved through the far western portion of Mesa County in Colorado. A trained spotter measured a gust to 65 mph at her home, 5 miles northwest of Mack. In addition, an automated Colorado Department of Transportation mesonet site recorded a gust to 57 mph near the Utah state line on I-70. This is roughly 10 miles southwest of the spotter's location. No reports of wind damage were received.

Thunderstorm Wind, Montrose

When
June 27, 4:00 PM MST to 5:00 PM MST
Where
Montrose County, (Mtj)montrose Co Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.500, -107.850

A severe thunderstorm moved over the city of Montrose, producing multiple severe threats including winds. The peak recorded gusts were both 62 mph, and both were recorded at the KMTJ ASOS at Montrose Regional Airport. These gusts were measured at 5:20 PM MDT and 5:40 PM MDT. Gusts with this storm ranged from 45 mph to the peak of 62 mph. No reports of damage were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198218, 1198499, 1198107, 1198109.